Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 Nov. 6, 2012 12:11:46

WWWI2
Registered: 2012-09-13
Posts: 137
Profile  

Joint/Muscle Pain - How common?

I was diagnosed with GD in August and put on 20 mg Methimazole. Within 4 weeks I had responded well and my numbers were within normal range (except my tsh, which I'm told lags) so my doctor, in his infinite wisdom, decided to drop me to 10 mg, with a week's transition at 15 mg.

As a result, all my levels spiked the wrong way. Also, I started to have horrific joint pain in my shoulders, lower back, place my thighs meet my hip (still not sure what that's called).

I kept reading online that joint pain is very uncommon in Graves but is a known side effect of methamozole for a small percentage. However, when I go up on the meds, the joint pain diminishes, so I don't think it's the methamazol.

I was put on 15 mg a little over a week ago and yesterday/today, the pain is finally diminishing.

Am I the only one anyone has heard of with this? I can't find much about this.

Thanks!

Edited WWWI2 (Nov. 6, 2012 12:14:25)

Offline

#2 Nov. 6, 2012 14:10:22

Alyianna
Registered: 2012-09-15
Posts: 14
Profile  

Joint/Muscle Pain - How common?

I have had severe pain. It is hard to tell where it comes from most of the time. Sometimes it feels like my joints, sometimes I think it is muscular, sometimes it feels like my bones are inflamed! I have even had inflammation testing which does reveal I have inflammation… whatever that means!

This was debilitating and what took me to the doctor to begin with. I was put on Vicodin which I would take as soon as I could possibly take the next dose and was also taking a regular dose of ibuprofen just to get through the day.

It's been over 2 months now and I have went from 30mg Methimazole to 15mg and now, these past couple weeks 5mg. I still have aches and pains just as described but nothing NEAR as severe. I am not taking the Vicodin anymore but still do take the ibuprofen… only as needed though, not constantly.

The doctors I see do not seem to be concerned with the pain at all. They just seem to think once my levels are stabilized it will just go away. I am really hopeful this is the case. My body feels like I am 95 years old when I am only 44!

Lets hope someone here has a success story to share that will give us some hope.

Aly

Offline

#3 Nov. 7, 2012 06:23:24

brrakes
From: North Little Rock, AR
Registered: 2012-03-26
Posts: 7
Profile  

Joint/Muscle Pain - How common?

I had RAI done at the end of May and started Levothyroxine after only 6 weeks. When I started becoming hypO, I felt exactly like you are describing. Every time I moved the “wrong” way, I would have horrible pain, almost like I was pulling a muscle. I guess it was cramping. I also had severe joint pain, especially in my knees. Anyway, my levels are finally starting to even out and I’m much better. I haven’t felt that way in about a month.

Offline

#4 Nov. 7, 2012 07:05:44

WWWI2
Registered: 2012-09-13
Posts: 137
Profile  

Joint/Muscle Pain - How common?

Allyianna,

That's exactly what I'm experiencing. That also was one of my main complaints and why I sought help. You are also correct that the doctors apparently don't take it seriously. I left a message for my Endo only to get a message back stating the “the doctor said if you are having joint/muscle pain you need to contact your primary care doctor, inform them and let them address this. And in a month when you come back, we'll see what your primary care doctor says”

This appears to be graves related. Additionally, my Endo shares his office with his wife, a rheumatologist. One would think that between the two, that would be the place to start. But instead he's passing me off to my primary care doctor. WTF?

I hope too, for you and me, that the pain dimishes as time progresses.

Brrakes - That's one of my greatest fears. That if it's bad now, considering it's a well known condition in relation to Hypo, if I go the way or RAI and become hypo, I'm screwed.

Thanks both of you for your feedback. Guess I'll be living on tylenol and advil from here on out. Sigh…

Offline

#5 Nov. 7, 2012 07:29:31

brrakes
From: North Little Rock, AR
Registered: 2012-03-26
Posts: 7
Profile  

Joint/Muscle Pain - How common?

I completely understand your fears. Being hypER was certainly no fun, and it was hard for me to imagine feeling worse. Well, after RAI I felt worse. Much worse. That being said, I feel great now. Better than I have in years. You will get through this!

Brrakes

Offline

#6 Nov. 7, 2012 09:02:28

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 3985
Profile  

Joint/Muscle Pain - How common?

Hello - Joint pain can potentially be a side effect of ATDs, but it can also be a potential symptom of hypO. So definitely be persistent in getting your doc to take this issue seriously…and if it's been a few weeks since your last set of labs, it's worth doing another check to see where your levels are.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#7 Nov. 7, 2012 09:26:05

WWWI2
Registered: 2012-09-13
Posts: 137
Profile  

Joint/Muscle Pain - How common?

Brrakes

How long between the RAI and when you felt good again? Do you have any wise words? Also, may I ask what thyroid meds you are on now? I've broached the subject of Armour with my doctor, for when that time comes, if it does and he's not a proponent. I'm wondering what worked for you. And thanks for your kind words

Kim,

I've now been back to 15 mg for a little over a week. The joint pain is diminishing so it appears to be hyper related (and I hope to all that is holy lol, not hypo for me cause this sucks rocks) At the end of this month I'll get tests and see the doc again. If my body starts to head in the wrong direction, either way, before then I'll definitely be getting tests. Especially since it takes SO long for the meds to work to their full capacity.

I just found this here. (link edited).
To be candid, this tells me my doctor could be a problem going forward. He's pushing RAI and I've told him no at this point. But I now am in fear that if I do RAI and things go badly as they well might, if he's brushing me off now, what about when I'm in real trouble. Aaargh

Edited Kimberly (Nov. 7, 2012 14:03:32)

Offline

#8 Nov. 7, 2012 11:56:16

gatorgirly
Registered: 2010-02-23
Posts: 326
Profile  

Joint/Muscle Pain - How common?

FYI: the website you referenced (ehow.com) is just like Wikipedia and other unreliable internet sources. Anyone can write an “article” and have it “published.” Please never take anything on those sites for gospel. The Mayo Clinic information is probably valid, but go to the Mayo Clinic website to get it.

Offline

#9 Nov. 7, 2012 12:22:13

brrakes
From: North Little Rock, AR
Registered: 2012-03-26
Posts: 7
Profile  

Joint/Muscle Pain - How common?

I’m currently taking 100 MCG of Levothyroxine. I went from 75 to 88, and now 100. I believe that we might have found the right dose and it took 5 months to find it, which felt like an eternity. I’ve only been feeling better since this last upped dose, so for about a month. I wish I had wise words! I think everyone can agree that we just have to try and be patient, no matter how difficult that may be. At least we know what’s wrong with us and that ultimately we will feel better. And try to be as honest as you can with your doctor about your symptoms. I can’t say I’m familiar with Armour.

Offline

#10 Nov. 7, 2012 14:07:41

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 3985
Profile  

Joint/Muscle Pain - How common?

Hi all - I removed the link that was provided, as it did not list a credible reference. (The author was listed as “e-how contributor”). The forum's policy allows for links to be posted here, but only if they come from a credible medical organization or from a recognized medical journal. For more info, you can check out the “New User? Read this First!” thread in the announcements section of the forum.

@WWWI2 - That's good news that you are starting to see some relief. Hopefully, this latest adjustment will get you closer to your “sweet spot”! Yes, definitely make sure that your questions are answered before pursuing any of the treatment options. They all have risks and benefits…so you definitely want to be an educated consumer!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at info@ngdf.org or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2017 Graves' Disease & Thyroid Foundation